Indiana, 2022

Damaging Winds in Indiana, August 1, 2022

August 1, 2022 · NWS IND · 17 events in 11 counties and zones

An organized west-to-east line of early morning thunderstorms tracked from east-central Illinois into central Indiana. Strong upper level winds and ample vertical wind shear combined with adequate instability to produce severe winds generally parallel to, and north of Interstate 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An organized west-to-east line of early morning thunderstorms tracked from east-central Illinois into central Indiana. Strong upper level winds and ample vertical wind shear combined with adequate instability to produce severe winds generally parallel to, and north of Interstate 70. Strongest winds were found where the wind shear was best oriented to the squall line's progression: across the Indianapolis metro area and points east. A gustnado in Anderson (Madison County) also caused minor damage. The episode's strongest winds likely occurred in the evening when a more isolated thunderstorm impacted Rush County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 1, 5:55 AM EST, 55 minutes earlier.

Area forecast discussion, Aug 1, 5:55 AM EST, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
655 AM EDT Mon Aug 1 2022

.Mesoscale Update...
Issued at 655 AM EDT Mon Aug 1 2022

Convection over Illinois was able organize into an MCS. It is
occurring ahead of an area of DCVA/forcing aloft and warm/moist
advection regime in the lower troposphere. Strong midlevel flow (50+
kt at 700-mb) and effective shear of 30-40 knots as well as at least
weak instability downstream should maintain convection into central
Indiana. RAP has low-level theta-e advection increasing into central
Indiana, and is likely driving isolated new cells ahead of the MCS
now. This is a favorable scenario for continued MCS maintenance and
so far only minimal cloud top cooling has been noted in longwave IR.

Current thinking is the forward propagating portion of the MCS may
weaken some as it outruns stronger midlevel flow and also moves out
of the stronger instability. Nevertheless, the western flank remains
active in west-central Illinois and will likely augment the cold
front some making convective evolution into this afternoon somewhat
uncertain. The most robust convection for at least the northern two-
thirds of the area may very well occur with this early forward
propagating system. Convection on the western flank may tend to
weaken some before regenerating later this afternoon along remnant
cold pool/differential mixing zone, posing a renewed threat for more
robust convection. Regardless of whether current convection
maintains, or new reinvigoration happens, diurnal destabilization
should support forward propagating multi-cell clusters and a more
organized wind threat, though this may primarily be south of our
area.

Current orientation of convection over western Illinois is somewhat
concerning from a mesoscale flooding/flash flooding standpoint.
We'll need to monitor the orientation of the effective boundary with
mean flow and potential for upflank growth that trains. Although,
early indications are that there should be enough of a orthogonal
component of low-level flow for slow southward propagation with time
which would limit the duration of heavier rates. Nevertheless,
localized flooding across parts of our forecast area, particularly
west-central and southwest Indiana, remain a possibility.

&&

.Short Term...(Today through Tuesday)
Issued at 255 AM EDT Mon Aug 1 2022

There is still some forecast uncertainty with regard to convective
evolution today. We have attempted to add more precision to the
forecast based on trends, but convective evolution, placement,
severity, and timing will be dictated largely by mesoscale features.
See meteorological analysis below.

6.9 micron water vapor imagery shows a shortwave trough and
associated closed midlevel circulation moving trough over northern
Wisconsin. A second smaller perturbation was seen moving into
southwest Minnesota. Convection has formed in eastern Iowa along the
leading edge of stronger DCVA with the first wave and its resultant
warm/moist advection. So far, a robust cold pool/MCS has not evolved
and there are some limiting factors for significant upscale growth.
Nonetheless, midlevel flow is relatively strong and will likely
carry convection through the diurnal instability minimum period,
albeit in a weakened state. It should be focused at the leading edge
of veered low-level jet and pronounced theta-e surge, which models
persist into central Indiana early this morning. The chance of
convection maintaining intensity/organization across the area
through the morning currently appear low, and again we should see a
downward trend in coverage and intensity as convection enters
central Indiana during the early morning.

Complicating factors for thunderstorm evolution across central
Indiana midday and beyond include: (1) effects of weakening
convection during the morning which based on latest trends should be
fairly minimal, (2) DCVA/forcing moves through midday with some wake
subsidence possible during the afternoon, (3) amplitude of the
shortwave is low and so neutral midlevel heights may limit
convective coverage to isolated/scattered along the front during the
afternoon and evening.

One caveat to point #2 and #3 is the subtle perturbation mentioned
above that is modeled to arrive late afternoon or early evening.
This may provide just enough ascent to help offset the negative
factors. Nevertheless, it will probably still take rich PBL moisture
and relatively deep mixing for convection to overcome inhibition and
form along the front and/or differential mixing zones this
afternoon. So, coverage likely won't peak until late in the
afternoon or early evening across mainly southern portions of our
forecast area.

For convective hazards, the primary threat is expected to be
damaging winds, given steep theta-e lapse rates and some dry
entrainment in the middle part of the CAPE profile. Instability is
expected to be moderate to strong, and 30-40-kt of effective shear
will support organized multicells and perhaps a couple of weakly
organized supercells. Hail may occur, but severe sizes should be
limited to discrete/sustained modes, or quasi-supercells. Once cold
pools start to merge shortly after initial development, the
kinematic environment does favor forward propagation which may
enhance the wind threat. The best chance of a more organized wind
event will primarily be south of our area, closer to the Ohio River
and into Kentucky, however.

By early evening, the trailing front and/or outflow is shown in hi-
res model guidance to become increasingly flow-parallel. Thus, some
training of convective elements may occur leading to heavy rainfall
and localized flooding. The signal for this in the CAMs is strongest
across our southwest counties. This is a conditional threat and
there are some limiting factors: (1) Mid levels may be dry enough to
somewhat limit precipitation efficiency (deeper high level
subtropical plume has shifted well south of our region). (2) Flow
may be backed enough to orient favorably with cold pools for an
eventual southward propagation, albeit slow. FLASH CREST soil
moisture values are elevated across southern portions of central
Indiana where the aforementioned scenario would be most likely (if
it occurred). This is particularly true for portions of Knox and
Daviess counties which has 7-day positive precipitation anomalies of
400 to 500 percent.

One other note about today's forecast--we did increase winds and
wind gusts from late morning through the afternoon due to expected
magnitude of mixing and momentum transfer, per model forecast
soundings.

For Tuesday, departing waves, rising heights and low-level
tropospheric warm advection should result in temperatures in the
upper 80s to near 90 area wide. Remnant front will become diffuse to
our west so there does not appear to be a focus for convective
development Tuesday in central Indiana. Rich PBL moisture and mixing
probably won't be enough to overcome capping warm layer expected to
in this pattern.

&&

.Long Term...(Tuesday night through Sunday)
Issued at 255 AM EDT Mon Aug 1 2022

* Brief hot spell early in the long term.

* Frequent shower/storm chances late week onward.

Models continue to depict an upper level ridge dominating the
central part of the continental U.S. throughout the long term, with
some disagreement in how far north and east its influence reaches
mid week. Nevertheless, a brief hot spell from the influence of this
ridge continues to be expected primarily Wednesday, before the ridge
axis again retrogrades slightly westward, allowing upper level
disturbances and associated weak frontal systems cresting the ridge
in the well poleward-displaced belt of primary westerlies to
influence the region.

The more substantial and most agreed-upon of these looks to arrive
late Wednesday, with scattered showers and thunderstorms at times
from Wednesday evening into Friday as the boundary slows and
eventually washes out.

Lower chances will be necessary at times over the weekend into early
next week where there is more disagreement about the southward
influence of the primary storm track.

Temperatures will be above normal early in the period before cooling
off to near normal for the remainder of the long term in the wake of
the first frontal system and the retrogression of the upper ridge.

&&

.Aviation...(12Z TAF Issuance)
Issued at 550 AM EDT Mon Aug 1 2022

Impacts:

* IFR to occasionally LIFR ceilings this morning; improving some by
  late morning.

* Thunderstorms impacting TAF site this morning, with additional
  isolated storms this afternoon.

* Gusty gradient winds from the southwest, as high as 25 knots.

Discussion:

Complicated aviation forecast due to thunderstorms and their impact
on the the mesoscale environment. Current thinking is central
Illinois MCS will continue to progress into Indiana and we have
already amended TAFs to time potential thunderstorm impacts with
these storms. Sufficient instability and relatively strong flow
aloft should favor their sustenance through the morning. It remains
unclear how the western flank and/or renewed convection will evolve
this afternoon and so we will be fairly broad with timing and may
need to refine with amendments.

Outside of storms, gradient winds from the southwest could gust to
around 25 knots at times this afternoon, especially where mixing is
deepest (ahead of storms).

A more persistent impact will be IFR to LIFR ceilings from stratus
within the moisture advection regime. These could persist at least
temporarily through early morning before some improvement occurs,
though at least MVFR ceilings restrictions may continue until later
today.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...BRB
Short Term...BRB
Long Term...Nield
Aviation...BRB
Hazardous weather outlook, Aug 1, 2:52 AM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
352 AM EDT Mon Aug 1 2022

INZ021-028>031-035>049-051>057-060>065-067>072-020800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
352 AM EDT Mon Aug 1 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms are expected across portions of central Indiana today.
Thunderstorms will likely enter western Indiana early this morning
and progress eastward through midday. Strong wind gusts and lightning
may accompany these storms.

Additional isolated to scattered thunderstorm developments are
expected to develop during the afternoon. The greatest concentration
of thunderstorms late this afternoon and evening will be generally
near and south of I-70. These storms will also be capable of strong
wind gusts and lightning. Isolated severe storms are also possible
with the primary threat being damaging wind gusts to around 60 mph.

Heavy rainfall will accompany storms and could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances return for all or parts of the region Wednesday
night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 1, 6:38 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
738 AM EDT Mon Aug 1 2022

INZ043>045-051>053-011245-
Clay IN-Owen IN-Putnam IN-Parke IN-Vermillion IN-Vigo IN-
738 AM EDT Mon Aug 1 2022

...Strong thunderstorms will impact portions of Vigo, Clay, Owen,
Parke, Vermillion and Putnam Counties through 845 AM EDT...

At 737 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newport to 7 miles northeast of Paris to
near Redmon. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Newport around 745 AM EDT.
  Clinton around 750 AM EDT.
  Rockville around 755 AM EDT.

Other locations in the path of these storms include Terre Haute,
Brazil and Greencastle.

This includes Interstate 70 between mile markers 1 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3993 8753 3990 8709 3987 8709 3986 8670
      3934 8669 3917 8703 3917 8706 3938 8753
TIME...MOT...LOC 1137Z 290DEG 44KT 3990 8749 3970 8761 3959 8782

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Nield

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 11:50 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vermillion

When
August 1, 6:50 AM EST
Where
Vermillion County, 0.53 mi E of Newport
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.880, -87.410

Trees downed by thunderstorm wind gusts at residence. A few larger branches downed on vehicles.

Thunderstorm Wind, Parke

When
August 1, 6:55 AM EST
Where
Parke County, 2.14 mi NNE of Coloma
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.810, -87.290

Tree downed by thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
August 1, 7:03 AM EST
Where
Vigo County, 0.7 mi WNW of Fontanet
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.575, -87.262

Trees downed by thunderstorm wind gusts between Rosedale Road and Gallagher Road.

Thunderstorm Wind, Putnam

When
August 1, 7:20 AM EST
Where
Putnam County, Roachdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.850, -86.800

Numerous medium to large tree limbs downed by thunderstorm wind gusts across Putnam county with most widespread damage near Roachdale. More than 1600 homes were without power.

Thunderstorm Wind, Boone

When
August 1, 7:40 AM EST
Where
Boone County, 0.72 mi NW of Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.057, -86.480

Numerous trees downed by thunderstorm wind gusts on Camp Street near the elementary school. Powerlines were also affected by the tree damage.

Thunderstorm Wind, Hendricks

When
August 1, 7:43 AM EST
Where
Hendricks County, 0.54 mi SSE of Avon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.762, -86.398

Numerous reports of tree damage due to thunderstorm wind gusts across Hendricks county with most concentrated damage in Avon. Several larger trees were also either snapped or damaged, but most showed some amounts of rot.

Thunderstorm Wind, Boone

When
August 1, 7:50 AM EST
Where
Boone County, 1.62 mi NE of Eagle Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.968, -86.250

A tree was downed by thunderstorm wind gusts and was completely blocking US 421 at Valley Meadow Drive. Power was also out across Zionsville.

Thunderstorm Wind, Marion

When
August 1, 7:52 AM EST
Where
Marion County, 0.53 mi W of Ben Davis
Measured
54 kt (62 mph) estimated gust
Property damage
$60,000
Reported by
Fire Department/Rescue
Coordinates
39.750, -86.280

Five homes damaged by downed trees and tree limbs due to thunderstorm wind gusts in Heatherwood Estates subdivision. Some of these trees went through the roofs.

Thunderstorm Wind, Hamilton

When
August 1, 7:56 AM EST
Where
Hamilton County, 0.87 mi NE of College Meadows
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.940, -86.120

Tree downed onto home by thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
August 1, 8:00 AM EST
Where
Marion County, 1.69 mi NW of Beech Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.738, -86.102

Trees downed by thunderstorm wind gusts at the intersection of Raymond Street and Sherman drive.

Thunderstorm Wind, Hamilton

When
August 1, 8:00 AM EST
Where
Hamilton County, 1.26 mi WNW of Carmel
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.990, -86.150

Multiple trees downed onto power lines by thunderstorm wind gusts across Carmel.

Thunderstorm Wind, Hamilton

When
August 1, 8:03 AM EST
Where
Hamilton County, 1.73 mi WSW of Cicero
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.120, -86.050

Large tree downed by thunderstorm wind gusts at Bear Slide Golf Club.

Thunderstorm Wind, Hamilton

When
August 1, 8:08 AM EST
Where
Hamilton County, 1.48 mi NNE of Fishers
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.990, -86.010

A 60 mph thunderstorm wind gust was estimated at this location. A metal table was was flipped and mailbox post snapped at the same location. Nearby, a Bradford pair and numerous 2-4 inch tree limbs were snapped.

Thunderstorm Wind, Marion

When
August 1, 8:10 AM EST
Where
Marion County, 3.72 mi ESE of Southport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.652, -86.054

Large tree limbs downed by thunderstorm wind gusts at the intersection of Southport Road and Combs Road.

Thunderstorm Wind, Shelby

When
August 1, 8:19 AM EST
Where
Shelby County, 1.27 mi ENE of London
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.640, -85.900

A 60 mph thunderstorm wind gust was estimated at this location.

Thunderstorm Wind, Madison

When
August 1, 8:27 AM EST
Where
Madison County, 1.26 mi ENE of Woodlawn Hgts
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.140, -85.660

Straight line winds of 60 to 70 mph downed trees in the area of County Road 200 North and Alexandria Pike. Some trees were downed onto homes. A brief gustnado on the leading edge of the gust front (outflow boundary) also occurred around 828 am EST; it was observed forming over Aqua Gardens Lake on this leading edge of the thunderstorm, before moving onto land in a northeast direction for approximately 1 mile. Larger branches were broken from both the straight line winds and the circulation associated with the gustnado. A few boards on a pier were lifted as well.

Thunderstorm Wind, Rush

When
August 1, 9:25 PM EST
Where
Rush County, 2.33 mi SSW of Sexton
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.670, -85.450

Multiple trees downed by thunderstorm wind gusts at 2 nearby homes. At one home the roof was partially lifted. A shed was also blown into a nearby field with the large lawnmower pushed downwind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034478, 1034479, 1034480, 1034482, 1034483, 1034996, 1034491, 1034489, 1034492, 1034494, 1034496, 1034495, 1034498, 1034497, 1034499, 1034501, 1034590.